Alert archive / Wyoming / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 114, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 19, 2024, 5:55 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2024, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 19, 2024, 6:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:41 PM MDT, 14 minutes earlier. Its key messages:
- Severe weather is possible today as a cold front moves across the region. Damaging winds and isolated large hail are possible as the cold front moves through. Cooler temperatures for Saturday.
- Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week.
Area forecast discussion, Jul 19, 5:41 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 541 PM MDT Fri Jul 19 2024 .KEY MESSAGES... - Severe weather is possible today as a cold front moves across the region. Damaging winds and isolated large hail are possible as the cold front moves through. Cooler temperatures for Saturday. - Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week. && .MESOSCALE /THROUGH TONIGHT/... Issued at 221 PM MDT Fri Jul 19 2024 Widespread thundershowers have popped up across portions of southeast WY the past 1-2 hrs as we see sufficient daytime heating ans surface convergence displayed well via satellite and radar. Northwest flow aloft is providing weak steering flow at H7. Surface temperatures range from the middle 80s to lower 90s for most of the eastern tier of our cwa, with slightly cooler temperatures along the I-80 corridor between the I-80 Summit and Rawlins. As of 20Z, sub-severe thunderstorm activity remains ahead of the cold front. SPC Mesoanalysis has low-level and mid-level lapse rates 8-10 degrees C/km. MLCAPE readings as of 20Z are 1000-1500 J/kg for areas east of the Laramie Range where peak heating has assisted with making the environment conditionally unstable. Effective bulk wind shear is meager...20-30 knots from 0-6km. Short term hi-res model data continues to suggest that we will see convection through the 2z-3z hour for most of the cwa, and then it will push further south. Can't rule out an isolated severe thunderstorm this afternoon to the early evening. The strongest threat looks to be a marginal potential for strong wind gusts via straightline winds from thunderstorm outflow. The cold front should arrive much later this evening, and those outdoors will see a much cooler weather pattern behind the FROPA. && .LONG TERM /MONDAY THROUGH THURSDAY/... Issued at 221 PM MDT Fri Jul 19 2024 The models are in pretty good agreement in showing the upper level ridge building over the area through mid week. This will essentially strengthen the cap as the week wears on and limit the convection chances. The precipitable water values are progged to be closer to 1 inch on Monday over the Nebraska panhandle while the rest of the CWA will be less than an inch. NBM probabilities are showing CAPE values 500 j/kg or less over the Nebraska panhandle. If we can get enough instability over the the Laramie Range and Pine Ridge, we may be able to spark some isolated convection with the main threat being gusty winds. As we head into mid week, the WPC clusters are showing the upper level ridge dominating the area which will limit any convection development. Was tempted to lower pops over the higher terrain during this timeframe, but will hold things off for now and see how the ridge materializes. We did raise temperatures a bit towards the end of the week which is when the models are trying to flatten the ridge a bit which may enhance the downslope flow. In addition, the flattening of the ridge will also tend to increase the precipitation chances as we head into next weekend. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 540 PM MDT Fri Jul 19 2024 Northwest flow aloft will continue. Wyoming TAFS...Scattered to broken clouds from 6000 to 10000 feet will prevail, with occasional thunderstorms until 02Z, producing wind gusts to 35 knots and visibilities to 5 miles. Outside of thunderstorms, winds will gust to 25 knots until 02Z, and to 22 knots at Rawlins and Cheyenne after 18Z Saturday. Nebraska TAFS...Scattered to broken clouds from 8000 to 10000 feet will prevail, with occasional thunderstorms until 02Z, producing wind gusts of 35 to 45 knots along with visibilities from 3 to 5 miles. Outside of thunderstorms, winds will gust to 25 knots until 02Z. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...BW LONG TERM...REC AVIATION...RUBIN
Hazardous weather outlook, Jul 19, 5:33 AM MDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 533 AM MDT Fri Jul 19 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 201145- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 533 AM MDT Fri Jul 19 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe weather is possible Friday as a cold front moves across the region. Damaging winds and isolated large hail are possible as the cold front moves through. Cooler temperatures for Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109>116-201145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 533 AM MDT Fri Jul 19 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated showers and thunderstorms possible this afternoon and evening. Cooler temperatures expected tomorrow. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Cooler weather expected this weekend into Monday ahead of a gradual warming trend to above average temperatures through next week. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 19, 3:06 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Fri Jul 19 2024
WYZ103-106-192145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
306 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY COUNTY
THROUGH 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm over
Garrett, or 32 miles west of Wheatland, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flying X Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 10569 4208 10548 4189 10531 4179 10558
TIME...MOT...LOC 2106Z 336DEG 13KT 4207 10560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CoxSpecial weather statement, Jul 19, 3:27 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Fri Jul 19 2024
WYZ105-110-113>115-192215-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
327 PM MDT Fri Jul 19 2024
...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN CARBON AND WEST CENTRAL
ALBANY COUNTIES THROUGH 415 PM MDT...
At 325 PM MDT, Doppler radar was tracking a cluster of gusty showers
and isolated thunderstorms along a line extending from 8 miles west
of Medicine Bow to 7 miles south of Shively Field. Movement was
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Lightweight and high profile vehicles
will also be affected.
Locations impacted include...
Medicine Bow, Rock River, Brooklyn Lake Campground, McFadden,
Rambler, Corral Creek Campground, Pickaroon Campground, Nash Fork
Campground, Ryan Park Campground, Arlington, French Creek Campground,
Bennett Creek Campground, Pike Pole Campground, Savage Run
Wilderness, Ryan Park, Turpin Reservoir, Brooklyn Lake, Sugar Loaf
Campground, Libby Creek Campground, and Bow River Campground.
This includes Interstate 80 in Wyoming between mile markers 261 and
286.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 10575 4106 10641 4123 10680 4189 10620
TIME...MOT...LOC 2125Z 299DEG 30KT 4189 10637 4135 10686
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CoxSpecial weather statement, Jul 19, 4:21 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Fri Jul 19 2024
WYZ106-115>117-192300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
421 PM MDT Fri Jul 19 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES THROUGH 500 PM
MDT...
At 420 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Baldy Peak, or 20 miles north of Laramie, moving
south at 20 mph. Another strong thunderstorm was just west of
Federal and also moving south.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Federal, Rogers Canyon, North Crow Campground, Horse Creek, Baldy
Peak, and Yellow Pine Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 10559 4168 10529 4128 10501 4116 10539
TIME...MOT...LOC 2220Z 340DEG 19KT 4158 10544
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CoxSpecial weather statement, Jul 19, 5:00 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Fri Jul 19 2024
NEZ003-192330-
Box Butte NE-
500 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BOX BUTTE COUNTY THROUGH
530 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Campground, or 25 miles northwest of Alliance, moving south
at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hemingford, Box Butte County Fairgrounds, and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4243 10330 4243 10300 4220 10288 4210 10322
TIME...MOT...LOC 2300Z 343DEG 28KT 4239 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CoxSpecial weather statement, Jul 19, 5:21 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Fri Jul 19 2024
WYZ117-118-192345-
Central Laramie County WY-South Laramie Range Foothills WY-
521 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 7 miles northwest of Cheyenne, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Happy Valley, Rocking Star Ranch, Silver Sage Estates, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, North Cheyenne, South
Cheyenne, Bison Crossing, Ranchettes, Grass Hills, and Cowboy Ranch
South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 19.
Interstate 80 in Wyoming between mile markers 352 and 369.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4119 10507 4130 10490 4106 10454 4100 10463
4100 10491
TIME...MOT...LOC 2321Z 312DEG 30KT 4120 10491
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CoxSpecial weather statement, Jul 19, 5:48 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
548 PM MDT Fri Jul 19 2024
WYZ106>108-117-118-200030-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
548 PM MDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 630 PM
MDT...
At 548 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 16 miles south of Wheatland, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 37 and
69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 10504 4194 10481 4158 10460 4150 10494
TIME...MOT...LOC 2348Z 345DEG 19KT 4182 10490
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CoxThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:10 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 35 min |
| Jul 19, 2:41 PM MDT | Special Weather Statement | CYS | Carbon | 49 min |
| Jul 19, 2:52 PM MDT | Special Weather Statement | CYS | Laramie | 8 min |
| Jul 19, 3:06 PM MDT | Special Weather Statement | CYS | Albany | 39 min |
| Jul 19, 3:27 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| Jul 19, 4:21 PM MDT | Special Weather Statement | CYS | Albany | 39 min |
| Jul 19, 5:21 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| Jul 19, 5:48 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jul 18, 6:45 PM MDT | Special Weather Statement | CYS | Banner | 45 min |
| Jul 18, 7:33 PM MDT | Special Weather Statement | CYS | Kimball | 42 min |
| Jul 19, 3:40 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 50 min |
| Jul 19, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 25 min |
| Jul 19, 5:00 PM MDT | Special Weather Statement | CYS | Box Butte | 30 min |
| Jul 19, 5:15 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.